Alert archive / California / Hazardous Seas Warnings in 2020

Hazardous Seas Warning 5, NWS Eureka, CA

March 2, 2020

NWS Eureka, CA issued this hazardous seas warning at Mar 2, 2020, 2:38 AM PST. It took effect at Mar 2, 2020, 3:00 AM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 2020, 2:38 AM PST (10:38 UTC)
In effect from
Mar 2, 2020, 3:00 AM PST
Expired
Mar 2, 2020, 9:00 AM PST
In force
6 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

442 
WHUS76 KEKA 021038
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
238 AM PST Mon Mar 2 2020

PZZ450-021700-
/O.EXP.KEKA.GL.W.0009.000000T0000Z-200302T1100Z/
/O.NEW.KEKA.SE.W.0005.200302T1100Z-200302T1700Z/
Pt St George to Cape Mendocino out 10 nm-
238 AM PST Mon Mar 2 2020

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 9 AM PST THIS MORNING...
...GALE WARNING WILL EXPIRE AT 3 AM PST EARLY THIS MORNING...

* WHAT...Very steep and hazardous seas 9 to 11 feet expected.
  North winds 15 to 25 kt, gusts up to 35 kt.

* WHERE...Pt St George to Cape Mendocino out 10 nm. Strongest 
  winds and highest seas around Cape Mendocino.
 
* WHEN...Until 9 AM PST this morning.

* IMPACTS...Very steep and hazardous seas could capsize or cause 
  damage to vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for rough seas and consider remaining in port
until hazardous seas subside.

&&

$$

PZZ455-021700-
/O.EXP.KEKA.GL.W.0009.000000T0000Z-200302T1100Z/
/O.NEW.KEKA.SE.W.0005.200302T1100Z-200302T1700Z/
Cape Mendocino to Pt Arena out 10 nm-
238 AM PST Mon Mar 2 2020

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 9 AM PST THIS MORNING...
...GALE WARNING WILL EXPIRE AT 3 AM PST EARLY THIS MORNING...

* WHAT...Very steep and hazardous seas 8 to 12 feet expected.
  North winds 15 to 30 mph, gusts up to 35 mph. 

* WHERE...Cape Mendocino to Pt Arena out 10 nm. Strongest winds
  and highest seas around Cape Mendocino and Point Arena. 

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Very steep and hazardous seas could capsize or cause 
  damage to vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for rough seas and consider remaining in port
until hazardous seas subside.

&&

$$

PZZ470-021700-
/O.EXP.KEKA.GL.W.0009.000000T0000Z-200302T1100Z/
/O.NEW.KEKA.SE.W.0005.200302T1100Z-200302T1700Z/
Pt St George to Cape Mendocino 10 to 60 nm-
238 AM PST Mon Mar 2 2020

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 9 AM PST THIS MORNING...
...GALE WARNING WILL EXPIRE AT 3 AM PST EARLY THIS MORNING...

* WHAT...Very steep and hazardous seas 11 to 13 feet expected.
  North winds 20 to 25 kt, gusts up to 30 kt.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Very steep and hazardous seas could capsize or cause 
  damage to vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for rough seas and consider remaining in port
until hazardous seas subside.

&&

$$

PZZ475-021845-
/O.EXT.KEKA.GL.W.0009.000000T0000Z-200303T1100Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
238 AM PST Mon Mar 2 2020

...GALE WARNING NOW IN EFFECT UNTIL 3 AM PST TUESDAY...

* WHAT...North winds 20 to 30 kt with gusts up to 40 kt and seas 
  12 to 16 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 3 AM PST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
1 follow-up statement
568 
WHUS76 KEKA 021702
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
902 AM PST Mon Mar 2 2020

PZZ450-455-030115-
/O.EXP.KEKA.SE.W.0005.000000T0000Z-200302T1700Z/
/O.NEW.KEKA.SC.Y.0018.200302T1702Z-200304T2000Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
902 AM PST Mon Mar 2 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON WEDNESDAY...
...HAZARDOUS SEAS WARNING HAS EXPIRED...

* WHAT...North winds 15 to 25 kt with gusts to 30 kt and seas 8 to
  13 ft.

* WHERE...Pt St George to Pt Arena out 10 nm.

* WHEN...Until noon Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

$$

PZZ470-030115-
/O.EXP.KEKA.SE.W.0005.000000T0000Z-200302T1700Z/
/O.NEW.KEKA.SC.Y.0018.200302T1702Z-200305T0800Z/
Pt St George to Cape Mendocino 10 to 60 nm-
902 AM PST Mon Mar 2 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT WEDNESDAY 
NIGHT...
...HAZARDOUS SEAS WARNING HAS EXPIRED...

* WHAT...North winds 15 to 25 kt with gusts to 30 kt and seas 9 to
  13 ft.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until midnight Wednesday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

$$

PZZ475-030115-
/O.CON.KEKA.GL.W.0009.000000T0000Z-200303T1100Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
902 AM PST Mon Mar 2 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM TUESDAY...

* WHAT...North winds 25 to 30 kt with gusts to 40 kt and seas 11 
  to 16 ft.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 3 AM Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

$$

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas warning went out at Mar 1, 3:07 PM PST, 11 hours 31 minutes earlier.

Area forecast discussion, Mar 1, 3:07 PM PST, 11 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
307 PM PST Sun Mar 1 2020

.SYNOPSIS...Gusty north winds will continue through this evening.
Areas of freezing temperatures or frost are possible again tonight
in similar areas to Saturday night. A warming trend is expected
Monday through Thursday. The next opportunity for rain and mountain
snow is expected to arrive Friday with showers continuing into the
weekend.

&&

.DISCUSSION...Freezing temperatures occurred last night across
portions of Mendocino County with areas of frost across parts of the
eastern coastal zones. After a day of windy conditions across the
area, winds will gradually decouple (at least partially)  across
most areas this evening. This will lead the way to another night of
freezing temperatures and/or frost across similar areas to last
night.

From Monday through Thursday, high pressure will gradually return to
the region, bringing a warming and drying trend. Temperatures by mid-
week are expected to climb back into the 60s and 70s throughout
interior low elevations, which remains well above normal for early
March. Overnight lows will gradually warm as well, although some
interior valleys may continue to see patchy frost here and there.

Rain is not expected in the region until Friday, when a cold front
is finally set to put an end to our long stretch of almost no
rainfall. While current trends suggest that rain amounts will not be
particularly high, it will nonetheless be much appreciated after one
of the driest Februaries on record. /BRC&SEC

&&

.AVIATION...Mostly VFR conditions are expected to prevail at all
three terminals through the TAF periods. It will be difficult to
reform some stratus with all this wind at the coastal site...but
an occasional dip to MVFR is always possible during the morning
hours. In addition, winds will diminish late tonight and not be
nearly as gusty this tomorrow.

&&

.MARINE...Northerlies will continue through the evening hours with
steep, short-period seas to continue to build in response to
these gusty winds. Seas will likely be chaotic through early next
week as a result of the steep, short-period seas and a building
northwest swell.  Conditions are forecast to gradually improve
beginning Monday, but winds over the southern outer waters will
remain quite elevated through Tuesday. Otherwise, another
northwest swell will move through the waters late on Tuesday and
into Wednesday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Freeze Warning from midnight tonight to 9 AM PST Monday for
     CAZ110-111.

     Frost Advisory from midnight tonight to 9 AM PST Monday for
     CAZ101-103.

NORTHWEST CALIFORNIA COASTAL WATERS...Gale Warning until 11 PM PST this evening for PZZ450-470.

     Gale Warning until 3 AM PST Monday for PZZ455.

     Gale Warning until 9 PM PST Monday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 1, 9:10 PM PST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
910 PM PST Sun Mar 1 2020

CAZ102-104>109-030515-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-
910 PM PST Sun Mar 1 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

North winds gusting to 35 mph will continue along the immediate
coast and across high elevations through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-111-030515-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
910 PM PST Sun Mar 1 2020

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

North winds gusting to 35 mph will continue across high elevations
through this evening.

A Freeze Warning is in effect for late tonight and early Monday
morning. Temperatures are expected to fall to near or slightly below
freezing throughout portions of interior Mendocino County.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Areas of frost are possible late Monday night and early Tuesday
morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-030515-
Coastal Del Norte-Northern Humboldt Coast-
910 PM PST Sun Mar 1 2020

...FROST ADVISORY IN EFFECT UNTIL 9 AM PST MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

North winds gusting to 35 mph will continue along the immediate
coast and in high elevations through this evening.

A Frost Advisory is in effect for late tonight and early Monday
morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ112-113-030515-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
910 PM PST Sun Mar 1 2020

...FROST ADVISORY IN EFFECT UNTIL 9 AM PST MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

A Frost Advisory is in effect for late tonight and early Monday
morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 9:02 AM PSTSmall Craft AdvisoryEKA3 days

Nearby

Hazardous Seas Warnings in California, 2020Every hazardous seas warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.